Texas, 2023

Hail in Texas, June 17, 2023

June 17, 2023 · NWS OUN · 1 event in 1 county or zone

Another unseasonably strong upper trough approached the region during the day on the 17th. Widespread thunderstorm development occurred across the High Plains, from southwest Kansas into the central Texas Panhandle by the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Another unseasonably strong upper trough approached the region during the day on the 17th. Widespread thunderstorm development occurred across the High Plains, from southwest Kansas into the central Texas Panhandle by the late afternoon. This included a supercell thunderstorm that impacted portions of Wichita County, producing a report of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 17, 5:56 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 17, 5:56 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Norman OK
656 PM CDT Sat Jun 17 2023

...New AVIATION...

.SHORT TERM...
(This evening through Sunday)
Issued at 236 PM CDT Sat Jun 17 2023

Severe weather, including the potential for significant hail and
wind, will occur later this afternoon through tonight. There is
also a risk for tornadoes as the low-level jet strengthens this
evening. Water vapor imagery indicates an intense shortwave
trough associated with anomalous mid-level flow (~60 to 65 knot
500 mb) moving across Colorado early this afternoon. At the
surface, a diffuse boundary/effective warm front is slowly
advancing northward across Oklahoma and a dryline is tightening
across the Texas panhandle.

There will be three synoptic to mesoscale zones for severe
convective development as this shortwave trough approaches the
Southern Plains:

1) Ascent downstream from this trough is resulting in severe
convection developing across the High Plains of Colorado. These
thunderstorms will grow upscale into a mesoscale convective system
(MCS) that will advance southeastward across southwest Kansas and
eventually into northwest Oklahoma by mid-evening.

2) The effective warm front/retreating boundary ahead of the MCS
will be an additional focus for convection. Convective inhibition
is forecast to sufficiently weaken for discrete/supercellular
convection ahead of the MCS--most likely across northwest
Oklahoma. This may occur as early as 5 PM. Overtime, the MCS
should overtake the discrete convection as it approaches from the
northwest.

3) A dryline across the eastern Texas panhandle will be a third
focus for convection. A ~60 knot mid-level jet associated with the
shortwave trough will impinge on the dryline by mid to late
afternoon. Mid-level ascent combined with the dryline circulation
will likely be sufficient for isolated to scattered convection
along the dryline. These thunderstorms would move into western
north Texas and southwest Oklahoma and may also grow upscale into
a complex that would track near the Red River.

Initially, with any discrete convection across northwest Oklahoma
and western north Texas/south west Oklahoma, the primary hazard
will be large, potentially significant hail given the magnitude of
cloud layer shear (~80 to 90 knots) that is primarily in the
zonal direction (west to east).

As the MCS advances southeastward and convection consolidates,
damaging wind gusts will become the primary hazard; however, large
hail will remain a hazard with any embedded, locally intense
updrafts. In addition, with a strengthening low-level jet, there
will be a tornado risk with any embedded supercellular
structures/QLCS mesovortices (LCLs should also lower during the
evening).

Finally, heavy rainfall will occur with the most intense
thunderstorms. Any urban areas or locations with training
thunderstorms will have the potential for flooding.

The complex of thunderstorms is expected to exit southeast
Oklahoma by early Sunday morning. In the system's wake, a dry
Father's Day is expected with seasonable temperatures and abundant
sunshine.

Mahale

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 236 PM CDT Sat Jun 17 2023

For early next week, a ~595 dam mid-level ridge is progged to
expand northward into the Southern Plains with Oklahoma and north
Texas being on the northern periphery of its influence. The
attendant low-level thermal ridge will also expand northward with
850 mb temperatures rising to ~30 deg C across western north Texas
by Tuesday.

As a result, hot conditions will develop with temperatures ranging
from the low 90s across northeast Oklahoma to the mid 100s deg F
across western north Texas for Monday through Wednesday.
Confidence on the heat is high as even the 25th percentile of NBM
probabilistic guidance has highs near 100 deg F in Wichita Falls
on Tuesday.

Deterministic and ensemble guidance does indicate the ridge may
shift back to the southwest as a closed-low develops across the
eastern U.S. toward the latter half of the week. As a result, the
temperature forecast lowers slightly with an added chance for
showers and thunderstorms with northwest flow aloft.

Mahale

&&

.AVIATION...
(00Z TAFS)
Issued at 640 PM CDT Sat Jun 17 2023

Watching two main areas of strong to severe thunderstorms
early this evening. Storms across parts of northern and western
Texas may remain far enough south to mainly impact only the SPS
terminal through the evening. However, a more consolidated area
of storms is expected to move across at least the northern half
of Oklahoma. VFR conditions are expected in the pre storm
environment, but as storms potential move across terminal sites
later this evening and overnight, IFR visibility is expected along
with rather strong and erratic winds. Hail will also be a concern
with storms, especially through about 4-5Z.

It is possible that gusty easterly winds will occur after the
storms move east later tonight, especially across the
PNC/SWO/OKC/OUN sites. A northerly wind is expected during at
least the first part of Sunday with residual clouds decreasing.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  64  84  65  93 /  80  10   0   0
Hobart OK         62  90  64  99 /  50   0   0   0
Wichita Falls TX  67  95  67 103 /  50   0   0   0
Gage OK           58  88  62  98 /  60   0   0   0
Ponca City OK     63  84  63  92 /  80  20   0   0
Durant OK         68  90  67  96 /  70  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...10
LONG TERM....10
AVIATION...06
Hazardous weather outlook, Jun 17, 3:48 PM CST, 4 hours 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
448 PM CDT Sat Jun 17 2023

OKZ004>048-050>052-TXZ083>090-182200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
448 PM CDT Sat Jun 17 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Thunderstorms will move into western Oklahoma and north Texas
from the Texas panhandle and into northwest Oklahoma from Kansas
this evening.

Initially, thunderstorms will be more discrete across western
Oklahoma and north Texas and will pose a risk of very large hail,
damaging winds, and a couple of tornadoes through early this
evening.

As the complex of storms from Kansas merges with these
thunderstorms, very strong damaging wind gusts, embedded
tornadoes, and heavy rainfall will become the primary hazards.

All this activity is expected to shift east of the area very late
tonight into early Sunday morning.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
should prepare for severe weather operations tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Heat...
Heat index values from 100 to 110 degrees are forecast Monday
through Wednesday of next week.

.Thunderstorms...
Thunderstorm chances return to parts of northern and western
Oklahoma Thursday and Friday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, Jun 17, 6:30 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Norman OK
730 PM CDT Sat Jun 17 2023

TXZ083>085-180100-
Foard TX-Wilbarger TX-Hardeman TX-
730 PM CDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of east central Foard,
southern Wilbarger and southeastern Hardeman Counties through 800 PM
CDT...

At 730 PM CDT, Doppler radar was tracking a strong thunderstorm near
Thalia, moving northeast at 45 mph.

HAZARD...Wind gusts of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vernon, Thalia, Oklaunion, Lockett, and Rayland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3387 9966 3404 9965 3428 9926 3405 9904
TIME...MOT...LOC 0030Z 239DEG 40KT 3401 9952

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Mahale
Special weather statement, Jun 17, 6:32 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Norman OK
732 PM CDT Sat Jun 17 2023

OKZ035>037-180100-
Tillman OK-Kiowa OK-Jackson OK-
732 PM CDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of southeastern
Jackson, south central Kiowa and northwestern Tillman Counties
through 800 PM CDT...

At 732 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Humphreys, moving east at 25 mph.

HAZARD...Wind gusts of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Snyder, Tipton, Manitou, Elmer, Headrick, Humphreys, and Hess.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certaA strong thunderstormin to
monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3447 9940 3460 9938 3468 9896 3442 9895
TIME...MOT...LOC 0032Z 265DEG 22KT 3454 9931

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Mahale
Local storm report, Jun 17, 7:24 PM CST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
824 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Tstm Wnd Gst     1 WSW Buffalo           36.83N 99.64W
06/17/2023  M60 MPH          Harper             OK   Mesonet

            Mesonet station BUFF Buffalo.

&&

MAD
Local storm report, Jun 17, 7:26 PM CST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
826 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     Tstm Wnd Gst     1 WSW Buffalo           36.83N 99.64W
06/17/2023  M67 MPH          Harper             OK   Mesonet

            Mesonet station BUFF Buffalo.

&&

MAD
Local storm report, Jun 17, 7:32 PM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
832 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     Tstm Wnd Gst     2 WSW Woodward          36.42N 99.42W
06/17/2023  M63 MPH          Woodward           OK   Mesonet

            Mesonet station WOOD Woodward.

&&

MAD
Local storm report, Jun 17, 7:50 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
850 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     Tornado          1 N Laverne             36.72N 99.90W
06/17/2023                   Harper             OK   Law Enforcement

            Multiple sources including broadcast media,
            OHP, and storm spotter. Time estimated from
            radar 7:50-7:55pm.

&&

MAD

The radar

The Altus AFB radar (KFDR), 58 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wichita

When
June 17, 8:03 PM CST
Where
Wichita County, Kamay
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.860, -98.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114254.